ALS For support and discussion of Amyotrophic lateral sclerosis (ALS), also referred to as "Lou Gehrig's Disease." In memory of BobbyB.


advertisement
Reply
 
Thread Tools Display Modes
Old 11-22-2006, 08:44 AM #1
SteveS's Avatar
SteveS SteveS is offline
Junior Member
 
Join Date: Oct 2006
Location: Boston
Posts: 14
10 yr Member
SteveS SteveS is offline
Junior Member
SteveS's Avatar
 
Join Date: Oct 2006
Location: Boston
Posts: 14
My Mood: Can Rilutek make symptoms worse???
10 yr Member
Unhappy Can Rilutek make symptoms worse???

I got my dx just October 13th. My primary obvious symptoms had been weakness and slowness in the left hand/wrist and a very slow rate of speech.

I started taking Rilutek November 15th at 50mg, 2x/day and have noticed my symptoms have gotten SIGNIFICANTLY worse. Could this be a coincidence or has anyone out there heard that some people have this reaction? I was already thinking that 3 months was not worth not being able to drink as much as I want. I'm darn sure if it is going to make me weaker.
SteveS is offline   Reply With QuoteReply With Quote

advertisement
Old 11-22-2006, 09:53 AM #2
Sharob's Avatar
Sharob Sharob is offline
In Remembrance
 
Join Date: Sep 2006
Posts: 44
10 yr Member
Sharob Sharob is offline
In Remembrance
Sharob's Avatar
 
Join Date: Sep 2006
Posts: 44
10 yr Member
Default

I stopped taking Rilutek ages ago because it was making my symptoms worse.
__________________
Visit my website:
http://homepage.ntlworld.com/rob.shaz
Sharob is offline   Reply With QuoteReply With Quote
Old 11-22-2006, 11:29 AM #3
lisag lisag is offline
Member
 
Join Date: Oct 2006
Posts: 186
10 yr Member
lisag lisag is offline
Member
 
Join Date: Oct 2006
Posts: 186
My Mood: Can Rilutek make symptoms worse???
10 yr Member
Default

Steve,
I don't know about the 3 month survival addition..(as it is just an average)I wouldn't assume that just because you drop Rilutek that it will take 3 months off your lifespan.
Gary progressed like a freight train when he took Rilutek alone.It however is hard to say in his case if it was the drug or the stress of knowing he had the disease that made his progression more rapid. My own guess would be it was the stress of knowing he had ALS instead of the drug.The year before he was diagnosed when he first had symptoms but nobody new what was wrong it went much slower. He took Rilutek from day one of diagnosis and dropped from a functional rating scale of 39 to 9 in two years flat.
His own ALS specialist encouraged him to drop it. And ask him if he really thought it was helping.He said with no reveral of symptoms and just adding three months to my lifespan how would I know?
His ALS specialist agreed on continuing to prescribe it as long as he got his liver enzymes checked every three months. ( ALT and AST levels). Sure enough, after being on it for over 4 years he had to drop it due too "significantly high levels of liver enzymes". Which returned closer to normal within months of stooping it.
I can say this though he has no further progression since.But, as he does not have much more to lose (I can not say it was due to dropping the drug). He can type with his speech equipment and come off the vent the same amount of time he used to when it was dropped and those are the only abilities he really had left before stopping it..
I also knew a gentleman in town who passed away three months after diagnosis, he went from walking fairly normally and talking clearly.To full time bipap,severely slurred speech,and completely wheelchair bound.He took Rilutek from day one of diagnosis.And only lived three months as he passed away from respiratory failure.Where were the additional three months survival in his case?
Lisa

Last edited by lisag; 11-22-2006 at 07:29 PM.
lisag is offline   Reply With QuoteReply With Quote
Old 11-24-2006, 08:12 AM #4
SteveS's Avatar
SteveS SteveS is offline
Junior Member
 
Join Date: Oct 2006
Location: Boston
Posts: 14
10 yr Member
SteveS SteveS is offline
Junior Member
SteveS's Avatar
 
Join Date: Oct 2006
Location: Boston
Posts: 14
My Mood: Can Rilutek make symptoms worse???
10 yr Member
Default

Thank you both for your input. I have decided that, for me, the problems outweigh the possible benefits.

Thanks again,
Steve
SteveS is offline   Reply With QuoteReply With Quote
Old 11-24-2006, 02:35 PM #5
fotios fotios is offline
Junior Member
 
Join Date: Sep 2006
Location: Greece
Posts: 43
10 yr Member
fotios fotios is offline
Junior Member
 
Join Date: Sep 2006
Location: Greece
Posts: 43
10 yr Member
Default

Quote:
Originally Posted by Sharob View Post
I stopped taking Rilutek ages ago because it was making my symptoms worse.
Same like Rob.
fotios is offline   Reply With QuoteReply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Can Alan's PN be getting worse?? confused!!! MelodyL Peripheral Neuropathy 46 02-05-2007 08:48 AM
Cognitive Issues Getting Worse! deb46 Multiple Sclerosis 10 11-23-2006 10:50 AM
more of bill and ada turn for the worse....... emilys gramma Reflex Sympathetic Dystrophy (RSD and CRPS) 13 11-21-2006 06:03 PM
PN worse after somatasensory test? LittleMischief Peripheral Neuropathy 5 10-13-2006 11:01 PM
RILUTEK®(riluzole) BobbyB ALS 0 09-13-2006 08:34 AM


All times are GMT -5. The time now is 05:47 PM.

Powered by vBulletin • Copyright ©2000 - 2021, Jelsoft Enterprises Ltd.

vBulletin Optimisation provided by vB Optimise v2.7.1 (Lite) - vBulletin Mods & Addons Copyright © 2021 DragonByte Technologies Ltd.
 

NeuroTalk Forums

Helping support those with neurological and related conditions.

 

The material on this site is for informational purposes only,
and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider.


Always consult your doctor before trying anything you read here.